Atypical antipsychotics are widely believed to be better tolerated in adults than first-generation, or typical antipsychotics, and more likely to be taken long-term. They are less likely to cause tremors and other serious movement disorders that affect users of typical antipsychotics.
In contrast to the earlier drugs, atypicals usually work on serotonin receptors in addition to dopamine receptors. Drugs in this group include olanzapine (Zyprexa), clozapine (Clozaril), risperidone (Risperdal), quetiapine (Seroquel), ziprasidone (Geodon), aripiprazole (Abilify) and paliperidone (Invega).
The drugs are prescribed for conditions such as schizophrenia and bipolar disorders and may also be given for agitation, anxiety, psychotic episodes and obsessive behaviors. Their off-label use is increasing, and the Food and Drug Administration has now approved Abilify for use in adults who do not respond to antidepressants alone.
The most common side effects include dry mouth, blurred vision and constipation, dizziness or lightheadedness, and weight gain. Sometimes atypical antipsychotics can cause problems sleeping, extreme tiredness and weakness.
With long-term use, atypical antipsychotics can also carry a risk of tardive dyskinesia, a condition involving repetitive, involuntary movements often of the mouth, tongue, facial muscles and upper limbs. Physicians aim to prevent its development by using the lowest effective dose of antipsychotics for the shortest time.
When possible the medication should be stopped, or reduced, if tardive dyskinesia is diagnosed. But the condition may remain for months, years, or even permanently. Its symptoms may be reduced with the drug tetrabenazine (Xenazine), but this drug has been linked with its own side effects, including depression, dizziness, drowsiness, insomnia, fatigue and nervousness.
Other medications may also help tardive dyskinesia, including ondansetron (Zofran) and several anti-Parkinsonian drugs. Benzodiazepines have been tried, but a 2006 review found this treatment “did not result in any clear changes” so routine clinical use is not recommended. Changing to a newer form of atypical antipsychotic might be beneficial.
Associate Professor Thomas Schwartz from the Department of Psychiatry at the State University of New York says that the lower-potency atypical antipsychotics, Seroquel, Abilify and Geodon, “are probably associated with the smallest risk for tardive dyskinesia.”
Another possible side effect of atypical antipsychotics is Parkinsonism, a neurological condition involving tremors, hypokinesia (decreased bodily movement), rigidity, and unsteadiness. The risk is lower on Abilify than Geodon, due to their mechanisms of action.
These drugs are also linked with a common neurological movement disorder called dystonia. It involves involuntary and uncontrollable muscle spasms which can force affected parts of the body into abnormal, sometimes painful, movements or postures. Dystonia can be generalized throughout the body, or occur in one place such as the neck muscles, the muscles around the eyes, the face, jaw or tongue, or the vocal cords.
There is currently no cure for dystonia, but there are several popular treatments depending on the type of dystonia and age of onset. As dystonia is a complex and personal condition, the effectiveness of treatment options can vary widely between patients.
One common treatment is regular injections of botulinum toxin, usually repeated every three months. Some oral drugs are also available, including anticholinergic drugs such as trihexyphenidyl which helps control muscle spasms and the tremor by blocking the effect of a chemical messenger in the brain called acetylcholine.
Benzodiazepines are frequently used in the treatment of dystonia. They work by boosting levels of a chemical which inhibits nerve signals in the brain, so act as muscle relaxants. They may trigger sleepiness and sedation if the medication is stopped too rapidly. The GABA agonist baclofen is another muscle relaxant which may ease the muscular spasms and cramps of dystonia, but may cause lethargy, upset stomach, dizziness and dry mouth.
Akathisia, another possible side effect of atypical antipsychotics, is often described as an “inner restlessness” that makes it difficult to sit still or remain motionless. Unfortunately it is often misunderstood and misdiagnosed, sometimes leading to patients reducing or stopping their medication without advice from the physician.
It may be reduced by decreasing the dose or by changing drugs, but this should always take place under medical supervision. Treatment may include beta-blockers such as propranolol or metoprolol, or benzodiazepines such as clonazepam.
A 2010 review concluded that, “Effective and well-tolerated treatment is a major unmet need in akathisia.” But author Michael Poyurovsky, of the Tirat Carmel Mental Health Center in Israel, added, “Accumulating evidence indicates that agents with marked serotonin-2A receptor antagonism may represent a new class of potential anti-akathisia treatment.” These drugs include cyproheptadine, ketanserin, mirtazapine, nefazodone, pizotifen and trazodone, although none are yet specifically indicated for akathisia.
Rarely, atypical antipsychotics may trigger diabetes. The cause seems to involve an increase in insulin resistance and changes to insulin secretion. Metabolic syndrome can also be produced by the drugs. The FDA requires all manufacturers of atypical antipsychotics to include a warning about the risks of diabetes and hyperglycemia (high blood sugar).
The risk appears to be highest with Zyprexa and Clozaril. Geodon and Abilify are thought to have the smallest risk. Experts from the Texas Tech University Health Sciences Center in Dallas, say that “periodic monitoring of glucose should be considered” for all patients on atypical antipsychotics.
Bhoopathi, P. S. S. and Soares-Weiser, K. Benzodiazepines for neuroleptic-induced tardive dyskinesia. Cochrane Database of Systematic Reviews 2006, Issue 3. Art. No.: CD000205
Schwartz, T. and Raza, S. Aripiprazole (Abilify) and Tardive Dyskinesia. Pharmacy and Therapeutics, Vol. 33, January 2008, pp. 32-34.
Poyurovsky M. Acute antipsychotic-induced akathisia revisited. The British Journal of Psychiatry, Vol. 196, February 2010, pp. 89-91.
Mathys, M., Blaszczyk, A. and Busti, A. Incidence of abnormal metabolic parameters and weight gain induced by atypical antipsychotics in elderly patients with dementia. The Consultant Pharmacist, Vol. 24, March 2009, pp. 201-9.